Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS State College, PA

April 14, 2019Lycoming County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2019, 11:46 PM EDT for Lycoming County, Tioga County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 11:46 PM EDT (03:46 UTC)
Expired
Apr 15, 2019, 12:45 AM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lycoming County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 11:58 PM EDTTSTM WND DMGMorris, PA2 TREES DOWN IN THE CITY OF MORRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:46 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 586 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
586 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS51 KCTP 150346
SVRCTP
PAC081-117-150445-
/O.NEW.KCTP.SV.W.0013.190415T0346Z-190415T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1146 PM EDT SUN APR 14 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lycoming County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 1245 AM EDT.

* At 1145 PM EDT, severe thunderstorms were located along a line
  extending from near Woodhull to 6 miles north of Hyner, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Wellsboro, Morris, Elkland, Blossburg, Westfield,
  Gaines, Covington, Arnot, Millerton, Keeneyville, Leetonia, Leonard
  Harrison State Park, Ogdensburg, Cedar Run, Slate Run, Tioga,
  Knoxville, Roseville and Osceola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 300 AM EDT for north central
Pennsylvania.

LAT...LON 4160 7688 4159 7681 4155 7696 4155 7717
      4142 7757 4146 7760 4183 7761 4200 7750
      4200 7693
TIME...MOT...LOC 0345Z 259DEG 31KT 4201 7742 4142 7768 

HAIL...<.75IN
WIND...60MPH
 
$$

Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:47 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 14, 10:47 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
1047 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure over the Ohio Valley will track across upstate
New York tonight, as the trailing cold front pushes through
Pennsylvania. Upper level ridging is expected over the region
during the middle of the week, then a slow-moving cold front
will likely push into the region late Friday into early
Saturday.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Tornado Watch continues for most of the area, but the far NW
where the best instability has passed through as the main line
of damaging convection pushed past. Still strong shear and some
D-CAPE to be dealt with. Many spinning cells thus far, but no
specific reports of actual tornadoes. Big line is breaking up a
bit, but also accelerating. Thus, the threat for wind damage is
still on-going. The threat for tornadoes may be a little lower,
now, as the instability has waned, but the threat for tors
along/inside the main line remains high.

Expect sct shra thru the next few hours in the NW, but action
has shifted to the east. Expect the tiny cells over the central
counties to fill in and perhaps organize a bit - esp if they are
more in the north where the shear is best. Main shortwave which
forced the earlier convection in the SE has push most of that
to the NE and out of the area.

The main line should pass through the far SErn counties by
07-08Z right around end time of the watch. Will trim the watch
as necessary.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Blustery and much cooler conditions are expected Monday, as
strengthening low pressure passes north of Pa. Passage of upper
trough will likely produce scattered rain/snow showers across
the Allegheny Plateau. However, surface temps should remain too
warm for any snow accumulations. A downsloping westerly flow
should result in dry weather across the Susq Valley. However,
cold temps aloft will likely result in a good deal of stratocu.
Bukfit soundings support wind gusts Monday afternoon close to
40kts across southern PA, so later shifts may need to consider
a possible wind advisory.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Left mentioned of some showers in for later Tuesday into Thursday.
Much of this time will be dry.

The main issue will be another huge weather system by Friday.
Showers and some thunderstorms will be associated with this
system.

For now, just minor adjustments.

For later Saturday into early next Monday, the risk of showers
tapers off. GFS and EC still different from run to run and day
to day, on how the upper level trough may split apart, and dig
southeast. This will make a difference on how things linger past
Friday.

Either way, not looking quite as cold as it did several days
ago. Thus the chance of any snow showers on the back side of the
storm is less now.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A line of showers adn thunderstorms is making its way across
central PA from 02Z until 10Z.
 It has caused a period of IFR and lower cigs and vsbys in
thunderstorms. Expect this to occur at all TAF sites at times
overnight. Light showers are out ahead of the line which will
mainly affect IPT and MDT.
 An area of showers behind the front will drop cigs and vsbys
Behind the front which is occurring at BFD.
Westerly flow will pick up with a period of gusts to 30-40 mph
Monday  along with ceiling restrictions that will be mainly
confined to the western/northern terrain.

.Outlook...

Mon...AM Rain and restrictions. Becoming windy.

Tue...Trending VFR; winds subsiding.

Wed-Thu...Chance of a shower. Mainly VFR.

Fri...Widespread restrictions likely with showers and
thunderstorms.

&&

.HYDROLOGY...

Main line has passed through the NW, but additional rainfall is
possible. Watch only goes through 2 AM, and rain poss thru then.
Will hold onto it there. Showers finally popping up in between
the SErn cluster and the big line, but not much QPF just yet.
HRRR continues heavy rain with the line, and threat for heavy
rain still goes for most of the night for the SE.

Prev...
0.75-0.90" of rainfall through the day today over the NW has
things very wet and many of the smallest waterways are likely
high/nearly full. The line of convection to the west is
advancing slower to the east than the elements are moving N/NE.
They could also receive more than one thunderstorm this
evening/early tonight. Felt the threat was much higher than FFG
may reflect there with most of the water not accounted for in
the guidance. Plus, we are solidly in the SLGT risk of excessive
rain per WPC guidance.

The southeastern counties got some heavy rain and patchy
flooding two days ago, and they are starting to pick up some
rain now. There is some thunder embedded in the stuff moving up
from MD/VA. HRRR paints a few stripes of >1" rain in convection
there. The Front and associated thunder/heavy rain does not
arrive until late tonight, and we are always wary of overnight
convection. The deep 60+KT LLJet is loaded with moisture. 1 hr
FFG ranges between one inch and two inches. We will also have to
watch out for the Swatara Creek which is running high and is
arguably the wettest basin around the state right now.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ004-005-010.
Flash Flood Watch until 6 AM EDT Monday for PAZ036-056>059-
063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Martin
AVIATION...Ceru/RXR
HYDROLOGY...
Hazardous weather outlook, Apr 14, 11:28 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1128 PM EDT Sun Apr 14 2019

PAZ012-018-019-026>028-035-037-041-042-045-046-049>053-160330-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1128 PM EDT Sun Apr 14 2019

...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Heavy rain from thunderstorms may lead to isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-160330-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1128 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...
...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-017-024-025-033-034-160330-
Potter-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
1128 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds may approach 50 MPH on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-160330-
Warren-McKean-Elk-
1128 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Apr 14, 11:04 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     SOMERSET                40.01N  79.08W
04/14/2019                   SOMERSET           PA   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE COUNTY INCLUDING ONE ON
            ROUTE 30 AND ONE ON A RESIDENCE IN CAIRNBROOK.

&&

EVENT NUMBER CTP1901181

JRB
Local storm report, Apr 14, 11:08 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1108 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     BOSWELL                 40.16N  79.03W
04/14/2019                   SOMERSET           PA   TRAINED SPOTTER

            3 LARGE TREES DOWN.

&&

EVENT NUMBER CTP1901182

JRB
Special weather statement, Apr 14, 11:11 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
1111 PM EDT SUN APR 14 2019

PAZ006-012-018-037-041-042-046-150445-
Southern Lycoming PA-Potter PA-Sullivan PA-Northern Centre PA-
Northern Clinton PA-Northern Lycoming PA-Tioga PA-
1111 PM EDT SUN APR 14 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
SULLIVAN...TIOGA...AND CLINTON COUNTIES UNTIL 1245 AM EDT...

At 1111 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wharton to 7 miles northwest of Karthaus.
Movement was east at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Keating, Morris, Blossburg, Renovo, Covington, South Renovo, Arnot,
Cross Fork, Glen Union, Kettle Creek Gorge, Waterville, Ralston,
Tamarack, Kettle Creek State Park, Cedar Run, Cammal, Ole Bull State
Park, Trout Run, Barbours and Shunk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4160 7688 4158 7670 4135 7666 4116 7804
      4120 7808 4137 7799 4144 7799 4157 7794
      4178 7690
TIME...MOT...LOC 0311Z 256DEG 29KT 4149 7808 4121 7819

Ceru
Local storm report, Apr 14, 11:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1130 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     CAIRNBROOK              40.12N  78.82W
04/14/2019                   SOMERSET           PA   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE COUNTY INCLUDING ONE ON
            ROUTE 30 AND ONE ON A RESIDENCE IN CAIRNBROOK.

&&

CORRECTED EVENT TIME...LOCATION...FATALITIES...INJURIES

EVENT NUMBER CTP1901181

JRB
Local storm report, Apr 14, 11:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1135 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     STOYSTOWN               40.10N  78.96W
04/14/2019                   SOMERSET           PA   TRAINED SPOTTER

            TREE BLOCKING HIGHWAY AT INTERSECTION OF LINCOLN
            HIGHWAY AND LAMBERTSVILLE ROAD.

&&

EVENT NUMBER CTP1901183

JRB
Local storm report, Apr 14, 11:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1142 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     BROWNSTOWN              40.33N  78.94W
04/14/2019                   CAMBRIA            PA   911 CALL CENTER

            WIRES DOWN NEAR BROWNSTOWN.

&&

EVENT NUMBER CTP1901184

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:03 PM EDTTornado WarningCTPWarren57 min
Apr 14, 8:31 PM EDTSpecial Weather StatementCTPAdams29 min
Apr 14, 8:41 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren64 min
Apr 14, 8:44 PM EDTAreal Flood AdvisoryCTPWarren4 hr
Apr 14, 9:29 PM EDTAreal Flood AdvisoryCTPElk, McKean4 hr
Apr 14, 9:34 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter56 min
Apr 14, 9:42 PM EDTSpecial Weather StatementCTPCambria, Clearfield, Somerset48 min
Apr 14, 9:53 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, Schuylkill3 hr
Apr 14, 10:03 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield42 min
Apr 14, 10:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Fulton, Somerset43 min
Apr 14, 10:24 PM EDTSpecial Weather StatementCTPLycoming36 min
Apr 14, 10:31 PM EDTSpecial Weather StatementCTPCameron, Potter29 min
Apr 14, 10:38 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Apr 14, 10:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield48 min
Apr 14, 10:50 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga55 min
Apr 14, 10:58 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Franklin, Fulton, Huntingdon and 1 more47 min
Apr 14, 11:11 PM EDTSpecial Weather StatementCTPClinton, Lycoming94 min
Apr 14, 11:34 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 2 more86 min
Apr 14, 11:41 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry49 min
Apr 15, 12:27 AM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin48 min
Apr 15, 12:41 AM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan52 min
Apr 15, 1:07 AM EDTSpecial Weather StatementCTPAdams, Lebanon, Schuylkill, York53 min
Apr 15, 2:00 AM EDTSpecial Weather StatementCTPLancaster, York60 min
Apr 15, 2:58 AM EDTSpecial Weather StatementCTPLancaster32 min
Apr 15, 3:29 AM EDTRiver Flood WarningCTPLebanon, Schuylkill26 hr
Apr 15, 3:49 AM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 11 more16 hr
Apr 15, 5:23 PM EDTRiver Flood WarningCTPDauphin, Lebanon12 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.